Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 138, NWS Atlanta, GA

May 28, 20204 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 28, 2020, 3:08 PM EDT for 4 counties in Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2020, 3:08 PM EDT (19:08 UTC)
Expired
May 28, 2020, 3:45 PM EDT
In force
37 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Greene County, GA, Morgan County, GA, Oconee County, GA, Oglethorpe County, GA

The radar

The Robins AFB radar (KJGX), 113 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
528 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

311 
WUUS52 KFFC 281908
SVRFFC
GAC133-211-219-221-281945-
/O.NEW.KFFC.SV.W.0138.200528T1908Z-200528T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
308 PM EDT Thu May 28 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Oconee County in northeastern Georgia...
  East central Morgan County in north central Georgia...
  Northwestern Greene County in east central Georgia...
  Southwestern Oglethorpe County in northeastern Georgia...

* Until 345 PM EDT.

* At 308 PM EDT, a severe thunderstorm was located over Wrayswood, or
  10 miles northeast of Madison, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Union Point, Woodville, Maxeys, Greshamville, Penfield and
  Wrayswood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Peachtree City.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3360 8341 3372 8343 3380 8324 3377 8306
      3362 8308
TIME...MOT...LOC 1908Z 238DEG 16KT 3368 8332 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
916 
WWUS52 KFFC 281922
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
322 PM EDT Thu May 28 2020

GAC211-281931-
/O.CAN.KFFC.SV.W.0138.000000T0000Z-200528T1945Z/
Morgan GA-
322 PM EDT Thu May 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MORGAN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3363 8331 3376 8334 3380 8324 3377 8306
      3366 8307
TIME...MOT...LOC 1921Z 238DEG 16KT 3371 8326 

$$

GAC133-219-221-281945-
/O.CON.KFFC.SV.W.0138.000000T0000Z-200528T1945Z/
Oconee GA-Greene GA-Oglethorpe GA-
322 PM EDT Thu May 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHEASTERN OCONEE...NORTHWESTERN GREENE AND SOUTHWESTERN
OGLETHORPE COUNTIES...

At 321 PM EDT, a severe thunderstorm was located near Wrayswood, or
10 miles northwest of Greensboro, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Woodville, Maxeys, Penfield and Wrayswood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Peachtree City.

&&

LAT...LON 3363 8331 3376 8334 3380 8324 3377 8306
      3366 8307
TIME...MOT...LOC 1921Z 238DEG 16KT 3371 8326 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:04 PM EDT, 4 minutes earlier.

Area forecast discussion, May 28, 3:04 PM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
304 PM EDT Thu May 28 2020

...Afternoon Area Forecast Discussion for Thursday, May 28th...

.SHORT TERM /Tonight through Friday Night/...

The forecast area remains in a moist and unstable regime this
afternoon as the closed low that has been lingering to the west
for several days is finally beginning to transition into an open
wave. As it does so, it will be absorbed by a shortwave trough
dropping through the Midwest and be shunted northeastward. In the
meantime, additional isolated to scattered convection remains
possible this afternoon. Earlier showers and storms that pushed
into western Georgia this morning continue to push into east-
central Georgia. This convection and associated outflow may help
to serve as a focus for additional convective development through
this evening with perhaps lower coverage across western Georgia
behind this initial wave, though a pop-up thunderstorm will be
possible anywhere. A few strong or severe thunderstorms remain
possible through this evening with locally damaging wind gusts the
primary risk as DCAPE values from 800-1000 J/kg remain across the
southeast half of the forecast area.

On Friday, the former upper low will have been absorbed into the
main trough progressing eastward. As this trough and associated
surface cold front approach on Friday, it will provide the impetus
for additional shower and thunderstorm development. With abundant
afternoon heating, instability will again reach over 2000 J/kg. A
couple of strong or severe thunderstorms cannot therefore be
ruled out, though lower lapse rates and less 0-6km shear will
limit the overall threat. The front will begin to push into the
state Friday night into Saturday morning and drier air will begin
to filter into northwest Georgia by the end of the forecast
period.

RW

.LONG TERM /Saturday through Thursday/...

Cut-off low will have completely been absorbed/phased into the
upper-level trough diving out of the midwest by Saturday after
what feels like an eternity spinning out to our west bringing
repeated chances of rain. Trough will take on a more negative tilt
and slowly move to our east and the surface based cold front
associated with it should clear our area Friday night into early
Saturday morning, helping bring somewhat milder temperatures and a
moderation of our dewpoints though the day. AVA with northwest
flow and reduced instability post front should keep any chances of
precipitation rather limited to the north, though the NAM
continues to show some chances of post frontal precip on Saturday
across middle/central Georgia in the afternoon. Favored the NAM
for the PoPs as it sometimes handles these types of frontal
situations a little better than global models.

On Sunday, upper-level ridging moves in alongside a surface high
for the next few days, bringing sunny weather and seasonable
temperatures. As the high continues to slide east, southwest
surface flow will eventually return bringing with it increased
chances of diurnally driven precip/convection as we move towards
the middle/end of next week. Persistent ridging with southerly
flow should also allow for temperatures to steadily increase with
highs well into the 90s across the CWA by then.

Lusk

&&

.AVIATION...
18Z Update...
VFR cigs prevail this afternoon and will likely persist through
much of the TAF period. Best chance for MVFR cigs by 10-12z Friday
is at CSG/MCN with patchy fog possible during this time as well.
Shra/tsra potential highest at AHN/MCN through 00z. Additional
potential for scattered shra/tsra Friday, especially after 18-20z.
Winds will be SW 4-8kts during the day and light to near calm
overnight.

//ATL Confidence...18Z Update...
Medium confidence on shra/tsra timing and coverage.
High confidence on other elements.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          65  85  65  84 /  30  60  50  20
Atlanta         66  84  66  82 /  20  60  40  20
Blairsville     60  78  59  77 /  40  60  50  20
Cartersville    64  84  63  82 /  30  60  40  10
Columbus        68  86  67  86 /  20  50  40  30
Gainesville     64  81  63  82 /  40  60  40  20
Macon           67  86  67  85 /  30  60  40  40
Rome            63  84  63  82 /  30  60  40  10
Peachtree City  65  84  64  83 /  20  60  40  20
Vidalia         71  87  70  86 /  30  60  50  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RW
LONG TERM....Lusk
AVIATION...RW
Hazardous weather outlook, May 28, 11:56 AM EDT, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1156 AM EDT Thu May 28 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1156 AM EDT Thu May 28 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are possible this afternoon and into the
evening across north and central Georgia. A couple of storms could
become strong to severe, with damaging winds and frequent
lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered to numerous thunderstorms are possible Friday and
Saturday, mainly in the afternoons and evenings. Possible hazards
with stronger thunderstorms may include frequent lightning,
periods of heavy rain, strong wind gusts, and small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed
severe weather to the NWS while following all local, state, and CDC
guidelines.

In the hours before

Special weather statement, May 28, 1:03 PM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
103 PM EDT Thu May 28 2020

GAZ034-045>048-057-281730-
Walton GA-Rockdale GA-DeKalb GA-Gwinnett GA-Newton GA-Henry GA-
103 PM EDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALTON...ROCKDALE...
SOUTHEASTERN DEKALB...SOUTHERN GWINNETT...NORTHWESTERN NEWTON AND
NORTHERN HENRY COUNTIES UNTIL 130 PM EDT...

At 102 PM EDT...a strong thunderstorm was over Richardson Park, or
near Conyers...moving northeast at 20 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Conyers, Covington, Stockbridge, Oxford, Lithonia, Porterdale, Walnut
Grove, Lakeview Estates, Georgia International Horse Park, Magnet,
Almon, Milstead, Richardson Park, Arabia Mountain, Big Haynes Creek
Park, Panola Mountain State Park, Gum Creek, Flippen, Kelleytown and
Oak Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3367 8420 3382 8404 3375 8384 3359 8383
      3347 8419 3355 8422
TIME...MOT...LOC 1702Z 237DEG 17KT 3361 8410

HAIL...0.25IN
WIND...40MPH
Special weather statement, May 28, 1:19 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
119 PM EDT Thu May 28 2020

GAZ110-281745-
Telfair GA-
119 PM EDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TELFAIR COUNTY UNTIL 145
PM EDT...

At 119 PM EDT...a strong thunderstorm was over Jacksonville, or 16
miles south of McRae...moving northeast at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Jacksonville and Workmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3178 8302 3178 8303 3179 8304 3179 8305
      3185 8307 3197 8296 3195 8283 3185 8282
      3179 8298 3179 8299 3177 8301
TIME...MOT...LOC 1719Z 237DEG 15KT 3184 8299

WIND...40MPH
Local storm report, May 28, 1:39 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
139 PM EDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     TSTM WND DMG     2 SW CONYERS            33.64N  84.04W
05/28/2020                   ROCKDALE           GA   EMERGENCY MNGR

            MULTIPLE TREES WERE REPORTED DOWN ON EBENEZER ROAD,
            JUST SOUTH OF JOHNSON PARK.

&&

EVENT NUMBER FFC2000713

LREAVES
Special weather statement, May 28, 1:47 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
147 PM EDT Thu May 28 2020

GAZ047-281815-
Walton GA-
147 PM EDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR WALTON COUNTY UNTIL 215 PM EDT...

At 147 PM EDT...a strong thunderstorm was over Walnut Grove, or 7
miles southwest of Monroe...moving northeast at 25 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Monroe, Walnut Grove, Between, Good Hope, Jersey, Nicholasville,
Pannell and Campton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3370 8384 3374 8389 3389 8373 3387 8362
      3377 8359
TIME...MOT...LOC 1747Z 237DEG 23KT 3374 8383

HAIL...0.25IN
WIND...40MPH
Special weather statement, May 28, 2:10 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
210 PM EDT Thu May 28 2020

GAZ049-281845-
Morgan GA-
210 PM EDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORGAN COUNTY UNTIL
245 PM EDT...

At 209 PM EDT...a strong thunderstorm was near Newborn, or 9 miles
west of Madison...moving northeast at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Madison, Rutledge and Hard Labor Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3350 8364 3353 8368 3357 8368 3366 8361
      3366 8348 3356 8346
TIME...MOT...LOC 1809Z 227DEG 13KT 3355 8362

HAIL...0.25IN
WIND...40MPH
Special weather statement, May 28, 2:58 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
258 PM EDT Thu May 28 2020

GAZ049-050-281930-
Morgan GA-Greene GA-
258 PM EDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORGAN AND NORTHWESTERN
GREENE COUNTIES UNTIL 330 PM EDT...

At 257 PM EDT...a strong thunderstorm was near Greshamville, or near
Madison...moving northeast at 15 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Greshamville, Penfield, Wrayswood and Apalachee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3360 8340 3368 8344 3370 8341 3370 8340
      3374 8329 3375 8329 3376 8328 3373 8320
      3366 8316
TIME...MOT...LOC 1857Z 243DEG 15KT 3365 8338

HAIL...0.25IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:31 PM EDTSpecial Weather StatementFFCHarris29 min
May 28, 12:04 AM EDTSpecial Weather StatementFFCLamar26 min
May 28, 10:15 AM EDTSpecial Weather StatementFFCHeard30 min
May 28, 1:03 PM EDTSpecial Weather StatementFFCRockdale27 min
May 28, 1:08 PM EDTSevere Thunderstorm WarningFFCDeKalb, Newton, Rockdale, Walton52 min
May 28, 1:19 PM EDTSpecial Weather StatementFFCTelfair26 min
May 28, 1:47 PM EDTSpecial Weather StatementFFCWalton28 min
May 28, 2:10 PM EDTSpecial Weather StatementFFCMorgan35 min
May 28, 2:58 PM EDTSpecial Weather StatementFFCGreene32 min
May 28, 3:32 PM EDTSpecial Weather StatementFFCTelfair28 min
May 28, 3:52 PM EDTSevere Thunderstorm WarningFFCOglethorpe, Wilkes38 min
May 28, 4:14 PM EDTSpecial Weather StatementFFCNewton31 min
May 28, 4:27 PM EDTSevere Thunderstorm WarningFFCWilkes48 min
May 28, 4:33 PM EDTSevere Thunderstorm WarningFFCMorgan, Newton, Walton42 min
May 28, 6:10 PM EDTSpecial Weather StatementFFCGreene35 min
May 28, 6:47 PM EDTSpecial Weather StatementFFCGreene28 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.